Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 113, NWS Duluth, MN

July 19, 2016Cass County, Itasca County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jul 19, 2016, 10:53 PM CDT for Cass County, Itasca County, Minnesota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2016, 10:53 PM CDT (03:53 UTC)
Expired
Jul 19, 2016, 11:30 PM CDT
In force
37 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cass County, MN, Itasca County, MN

The radar

The Duluth radar (KDLH), 174 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

172 
WUUS53 KDLH 200353
SVRDLH
MNC021-061-200430-
/O.NEW.KDLH.SV.W.0113.160720T0353Z-160720T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
1053 PM CDT TUE JUL 19 2016

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA...
  SOUTHWESTERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 1130 PM CDT

* AT 1050 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 8 MILES SOUTHWEST OF ALVWOOD...TO 8 MILES NORTHEAST
  OF LAPORTE...MOVING SOUTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* SEVERE THUNDERSTORMS WILL BE NEAR... LAKE WINNIBIGOSHISH AROUND
  1110 PM CDT. BENA AND LEECH LAKE AROUND 1115 PM CDT. BALL CLUB AND
  WOMAN LAKE AROUND 1125 PM CDT. DEER
  RIVER...WABEDO...LONGVILLE...ZEMPLE AND DAYS HIGH LANDING AROUND
  1130 PM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
WHIPHOLT...BALL CLUB LAKE...CUT FOOT SIOUX LAKE...TOBIQUE...PORTAGE
LAKE AND SCHOOLCRAFT STATE PARK.

THESE STORMS HAVE PRODUCED WIDESPREAD POWER OUTAGES AND TREE DAMAGE
ACROSS SOUTHERN BELTRAMI COUNTY...INCLUDING IN THE CITY OF BEMIDJI

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4741 9460 4741 9442 4766 9442 4772 9437
      4732 9361 4682 9406 4721 9467 4732 9467
TIME...MOT...LOC 0350Z 313DEG 37KT 4762 9436 4728 9461 

HAIL...0.88IN
WIND...60MPH
 
$$

WL
2 follow-up statements
945 
WWUS53 KDLH 200417
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1117 PM CDT TUE JUL 19 2016

MNC021-061-200430-
/O.CON.KDLH.SV.W.0113.000000T0000Z-160720T0430Z/
CASS MN-ITASCA MN-
1117 PM CDT TUE JUL 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHERN CASS AND SOUTHWESTERN ITASCA COUNTIES...

AT 1116 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LAKE WINNIBIGOSHISH...TO NEAR LEECH LAKE...MOVING
SOUTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

THESE SEVERE STORMS WILL BE NEAR...  LONGVILLE...BENA...BALL
CLUB...WOMAN LAKE AND LEECH LAKE AROUND 1130   PM CDT. 

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
WHIPHOLT...BALL CLUB LAKE...TOBIQUE...SIX MILE LAKE AND BOY LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4741 9460 4741 9442 4761 9442 4732 9361
      4682 9406 4721 9467 4732 9467
TIME...MOT...LOC 0416Z 315DEG 29KT 4750 9420 4716 9445 

HAIL...0.88IN
WIND...60MPH
 
$$

WL
948 
WWUS53 KDLH 200425
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1125 PM CDT TUE JUL 19 2016

MNC021-061-200435-
/O.EXP.KDLH.SV.W.0113.000000T0000Z-160720T0430Z/
CASS MN-ITASCA MN-
1125 PM CDT TUE JUL 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CASS AND SOUTHWESTERN
ITASCA COUNTIES WILL EXPIRE AT 1130 PM CDT...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.

LAT...LON 4741 9460 4741 9442 4761 9442 4732 9361
      4682 9406 4721 9467 4732 9467
TIME...MOT...LOC 0422Z 313DEG 37KT 4750 9420 4716 9445 

$$

WL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:57 PM CDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 19, 6:57 PM CDT, 3 hours 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
657 PM CDT TUE JUL 19 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 306 PM CDT Tue Jul 19 2016

Short term focus on convection overnight associated with a short
wave riding over the upper level ridge on the nose of the 850hPa
warm air advection. Currently monitoring a few rambunctious
supercells tracking out of southeast Manitoba into NW minnesota.
These storms are expected to translate along the international
border and move into the Iron Range region around midnight,
tracking over the Minnesota Arrowhead through daybreak. Meanwhile
another wave will bring convection to central MN
overnight...moving into northern Wisconsin during the early
morning hours. A few strong to severe storms will be possible
overnight along the international border...with a threat for
large hail, damaging winds and breif heavy downpours.

Overnight lows will remain well above normal in the mid 60s to
around 70 as a SW 20-30kt low level jet allow for 850hPa
temperatures to warm to around 20C by daybreak. The hot and muggy
conditions will persist Wednesday as temperatures warm into the
upper 80s to low 90s with widespread heat index values of 90 to
105 degrees. A light onshore breeze along the north shore and at
the head of lake superior will keep conditions cooler by the lake,
with afternoon highs in the 70s to low 80s.

An excessive heat watch remains in effect for the prolonged
period of HOT AND HUMID conditions. Although the heat will not
persist as long into the week for the Iron Range
zones...anticipate a heat advisory will be needed for a portion of
north central MInnesota tomorrow as heat index values will
approach the 100 degree mark during the afternoon and evening
hours.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 306 PM CDT Tue Jul 19 2016

The main concerns with this forecast package continue to be the
dangerously warm temperatures Thursday and periodic thunderstorm
chances through early next week.

Significant dome of high pressure aloft will remain over the Central
and Southern Plains at the start of the period with broad ridge
extending north across the northern tier states and southern
Canadian Prairies. A shortwave trough is forecast to be located over
southern Saskatchewan by 00Z Thursday and will advance eastward
across the region Wednesday night and Thursday. Showers and
thunderstorms may be ongoing over southern Saskatchewan at the start
of the period, or are expected to develop, and track along the
International Border into northern Minnesota by mid-morning
Thursday. There is a potential for heavy rainfall with these storms,
along with large hail, and damaging wind gusts. At this time, it
seems the placement of the heaviest rainfall will preclude much of a
flooding threat (being well north of the areas affected by heavy
rain last week). Still, this setup bears watching with later
updates. Conditions will be hot and muggy over much of my forecast
area. Whether the northern tiers of zones reach advisory or warning
criteria will depend on the storm track, and will be easier to
refine tomorrow night. Areas along and south of US Highway 2, in
Minnesota and Wisconsin, will be at the highest risk for dangerous
heat conditions. Continue to highlight these areas with an Excessive
Heat Watch.

Quasi-zonal flow develops behind the departing shortwave Thursday
evening, with several shortwaves and areas of DCVA noted upstream
across the northern Plains and Rockies. Additional thunderstorm
chances will evolve late Thursday night, but more likely by Friday
afternoon, as shortwave is progged to dig southeastward into the
area. In any case, the pattern change will result in cooler
temperatures and lower dewpoints finding their way into the
Northland. Cooler and more comfortable conditions are expected for
the end of the work week.

A more robust shortwave trough is forecast to move into the
Northland on Saturday. Timing and intensity of this feature is
split between the deterministic guidance with the GFS a bit faster
and the GEM the slowest. ECMWF splits the two, but leans a bit
closer to the GEM solution. In either case, the timing of this
feature will figure substantively to the severe weather potential.
Storms seem to be a foregone conclusion for the Saturday/Saturday
night period, but details will remain fuzzy until timing and
strength of the shortwave becomes a bit more coherent. In any case,
anyone with interests outdoors this weekend are encouraged to pay
special attention to the forecast. The potential for severe weather
will exist somewhere in the Northern Plains into the Upper Midwest,
but the exact location and timing of the threat are uncertain at
this time.

All of the deterministic guidance features rising heights as a ridge
builds behind the departing shortwave late in the weekend/early next
week. This evolution would support a period of quieter conditions
once again.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 653 PM CDT Tue Jul 19 2016

VFR conditions will prevail at least through 06z. There will be
increasing chances for thunderstorms after 06z. Increasing
moisture may result in early morning stratus and fog at mvfr or
ifr levels that will improve after 15z. Look for a chance of
scattered storms in the morning and perhaps again in the late
afternoon or after 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  64  86  70  87 /  30  30  30  40
INL  68  91  69  90 /  50  20  50  30
BRD  71  90  73  92 /  30  10  10  20
HYR  67  88  72  91 /  50  50  20  30
ASX  65  88  71  86 /  40  50  40  40

&&

.DLH Watches/Warnings/Advisories...
WI...Excessive Heat Watch from Thursday morning through Thursday
     evening for WIZ001>004-006>009.

MN...Excessive Heat Watch from Wednesday afternoon through Thursday
     evening for MNZ025-033>038.

LS...None.
&&

SHORT TERM...Graning
AVIATION...CLC
Long term...Huyck
Hazardous weather outlook, Jul 19, 3:33 PM CDT, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
333 PM CDT TUE JUL 19 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-201030-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
333 PM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE TONIGHT WITH THE BEST
CHANCE FOR STORMS ACROSS THE INTERNATIONAL BORDER AND INTO THE
MINNESOTA ARROWHEAD. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL
TO BECOME STRONG TO SEVERE WITH DAMAGING WINDS...HAIL...AND BRIEF
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD. A
FEW STRONG TO SEVERE STORMS ARE NOT OUT OF THE QUESTION...ESPECIALLY
WEDNESDAY NIGHT AND THURSDAY. THE GREATEST THREAT WITH THE STORMS
WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL. THE
STRONGEST STORMS MAY GENERATE BRIEF GUSTY WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-201030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
333 PM CDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE OVERNIGHT OVER WESTERN LAKE
SUPERIOR. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL
TO BECOME STRONG WITH GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL ROUNDS OF THUNDERSTORMS WILL AFFECT WESTERN LAKE SUPERIOR
THROUGH THE WEEKEND.

GRANING

MORE INFORMATION AT: HTTP://WWW.WEATHER.GOV/DULUTH

In the hours before

Special weather statement, Jul 19, 10:05 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1005 PM CDT TUE JUL 19 2016

MNZ018-025-200330-
NORTH CASS-NORTH ITASCA-
1005 PM CDT TUE JUL 19 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CASS AND WEST
CENTRAL ITASCA COUNTIES...

AT 1004 PM CDT...A STRONG THUNDERSTORM WAS 11 MILES SOUTHEAST OF
TENSTRIKE...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 55 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN NORTH
CASS AND SOUTHWESTERN NORTH ITASCA COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS: PORTAGE LAKE...DECKER LAKE...CASS LAKE AND SCHLEY.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

THIS STORM MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4741 9442 4768 9441 4737 9416 4723 9454
      4741 9463
TIME...MOT...LOC 0304Z 331DEG 20KT 4754 9452

WL
Special weather statement, Jul 19, 10:23 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1023 PM CDT TUE JUL 19 2016

MNZ018-025-026-200400-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
1023 PM CDT TUE JUL 19 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN CASS AND
WEST CENTRAL ITASCA COUNTIES...

AT 1022 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 9 MILES NORTHWEST OF LAKE WINNIBIGOSHISH...TO 10 MILES SOUTH OF
WILTON...AND MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH...NICKEL SIZE HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

THESE STORMS WILL BE NEAR...
  LAKE WINNIBIGOSHISH AROUND 1055 PM CDT.
  BENA AROUND 1100 PM CDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE DECKER LAKE...CASS
LAKE...SCHLEY...CUT FOOT SIOUX LAKE...WILKINSON...PORTAGE
LAKE...DIXON LAKE AND BALL CLUB LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

THESE STORMS MAY INTENSIFY...MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4741 9467 4741 9442 4770 9442 4743 9379
      4722 9466
TIME...MOT...LOC 0322Z 311DEG 16KT 4755 9432 4737 9507

WL

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 10:05 PM CDTSpecial Weather StatementDLH25 min
Jul 19, 10:23 PM CDTSpecial Weather StatementDLHItasca37 min
Jul 19, 11:30 PM CDTSpecial Weather StatementDLHCass30 min
Jul 19, 11:53 PM CDTSpecial Weather StatementDLHItasca37 min
Jul 20, 12:20 AM CDTSpecial Weather StatementDLHItasca25 min
Jul 20, 12:44 AM CDTSpecial Weather StatementDLHItasca31 min
Jul 20, 3:56 AM CDTExcessive Heat WarningDLHCass, Crow Wing12 hr
Jul 20, 3:56 AM CDTHeat AdvisoryDLHAitkin, Cass, Crow Wing, Itasca, Koochiching, Pine41 hr
Jul 20, 3:56 AM CDTHeat AdvisoryDLHCarlton, Saint Louis41 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.